Oct 5, 2003
Dx HIV+ March '02. Have been undetectable since May '02 on Combivir BID plus Sustiva 600mg @HS. Labs are normal for liver function, cholesterol, lipids...really no abnormal labs. My doctor is suggesting a "drug holiday". What are my advantages of going off my meds and won't my viral load soar and my CD4's go down? become full blown??? Please give your opinion re: drug holiday for my case. thanks
Response from Dr. Aberg
I am assuming by a drug holiday that your doctor is considering stopping all your antiretroviral therapy (ART) for an undetermined time with plans to restart when your CD4 count declines to a certain amount (usually around 300). This is certainly an option for individuals who have never had a low CD4 (less than 200) and concerns of long term side effects.
I do not have enough information to say whether this is a good choice for you as you did not say what your lowest CD4 count was nor did you say what it is now.
I think there are a number of individuals who began ART at a time when we recommended everyone take it including those whose CD4 counts were above 500 at the time they began ART. Knowing what we know today, we would not recommend therapy now but the question does remain on whether we can stop or not.
I certainly offer patients who have side effects from their meds plus have never had a CD4 below 200 and currently have a CD4 count over 500 the option to stop ART with the intent to restart when their CD4 count declines to less than 300-350 range. I am being simplistic here and the problem with making a general statement like that is that one has to weigh all the risks and benefits of stopping.
The advantages to someone to stop taking ART is having the convenience of not having to take pills, reducing the risk of developing resistance and reducing the liklihood of developing long term side effects from the medicines. The disadvantage is that we really do not know all the long term consequences of this. Depending on what your lowest CD4 count and how much virus you have, you may not be able to be off ART very long and potentially you may lose some immune function. Also, starting and stopping of meds too frequently may lead to drug resistance as was reported in a structured interruption study. The other concern is one of a public health issue in that you will have detectable virus so therefore you would be more likely to transmit HIV to someone via unprotected sex or exposure to blood/bodily secretions.
Is this right for you? I don't know. You need to discuss with your provider what the risks and benefits to you are. You need to know what you lowest CD4 count ever was and how high your HIV viral load to help estimate the time off of ART will be. If you decide to stop, you will need to have frequent monitoring of your CD4 count to determine when to restart. I usually check a month after stopping and then every 2 months depending on what the baseline HIV viral load is the first month after you stop.
Good luck with this decision.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Open Mouth Kissing Worried I Have HIV
- Enlarged Lymph Nodes After Mutual Masturbation Worried I Have HIV
- Groin Pain After Anal Sex Top Sign Of HIV AIDS
- Itchy Red Spots After Sex With Stripper Sign Of HIV AIDS
- Tingling Lips After Touching Penis Worried I Have HIV
- White Tongue After Receiving Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.